Florida, 2007

Hail in Florida, May 5, 2007

May 5, 2007 · NWS MLB · 1 event in 1 county or zone

Isolated pulse thunderstorms formed over central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Isolated pulse thunderstorms formed over central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 5, 1:40 PM EST, 4 hours earlier.

Area forecast discussion, May 5, 1:40 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT SAT MAY 5 2007

.DISCUSSION...

CURRENT...WCSB MUCH MORE CONVECTIVELY ACTIVE THAN AT ANY TIME THIS
WEEK...OWING TO INCREASING MOISTURE...WEAKLY CYCLONIC FLOW ALOFT...
AND COOL TEMPS ALOFT MAKING FOR HEALTHY CAPE VALUES (2000 JKG-1 AND
RISING). SFC FLOW IS A LITTLE MORE BACKED...COURTESY OF THE WEAK
HIGH PRES CTR WHICH IS MAKING FOR A LITTLE STRONGER EASTERLIES AND
A MORE DIFFUSE AND FASTER INLAND MOVING ECSB. OVERALL TEMPS NOT AS
WARM AS FRI WITH U80S-NR 90F INLAND AND ALREADY COOLING TO L-M80S
OVER THE COASTAL COS.

LATE AFTERNOON/OVERNIGHT...BASED UPON CURRENT POSN OF SEA BREEZE
BDRYS...EXPECT BEST CHC FOR EVENING TSRA IN OUR CWA OVER LAKE CO
...ALTHOUGH THERE WILL BE A SMALL THREAT FOR A FEW STORMS TO FORM
OR MOVE TO NR THE KISM RVR/ORANGE CO LINE. LIKE LAST NIGHT...A FEW
OF THESE STORMS COULD BECOME STRONG-SVR WITH BIG HAIL THE MOST
PRONOUNCED THREAT...STRONG WIND GUSTS PSBL AS WELL. HAVE KEPT THE
CURRENT 20 EVENING POP FOR THE FAR WRN CWA..AND AROUND 03Z OR SO.

SUNDAY...LOW PRES CTR BEGINS TO SPIN UP SE OF CAPE HATTERAS AS LOW
LEVEL RIDGE TO THE NE COLLAPSES. FLOW FLOPS AROUND INITIALLY TO
LIGHT OFFSHORE WHILE PRE-FRONTAL MOISTURE INCREASES FURTHER AHEAD OF
THE BACK DOOR COOL FRONT...WHICH PUSHES INTO NE FL BY 00Z MON. LATE
DAY SEA BREEZE WILL KICK WINDS BACK AROUND TO NE. HAVE BUMPED POPS
UP JUST A TAD...RESULTING IN SCT POPS (50 NORTH TO 30 SOUTH) ALL COS.

SUN NIGHT...BACK-DOOR FRONTAL BOUNDARY EXTENDING FROM THE LOW WILL
SLIDE SOUTHWARD THROUGH THE FORECAST AREA OVERNIGHT. TRANSITION FROM
CONVECTIVE (MESOSCALE FORCING) TO MORE OF A STRATIFORM (SYNOPTICALLY
FORCED) EVENT WILL TAKE PLACE EARLY IN THE EVENING...WITH WIDESPREAD
LIGHT PRECIPITATION POSSIBLE THROUGH MIDNIGHT. IT WILL BECOME
DOWNRIGHT WINDY BEHIND THE BOUNDARY AS NORTHEASTERLY WINDS REACH AS
HIGH AS 20-25 MPH ALONG THE IMMEDIATE COAST. RAPID CYCLOGENESIS WILL
TAKE PLACE SOMEWHERE OFF THE CAROLINA COAST AS THE POTENT UPPER LOW
DIVES SOUTHWARD.

MON-TUE...MODELS CONTINUE TO AGREE THAT THE SYSTEM WILL BECOME CUT
OFF EAST OF THE CAROLINAS. TIGHT PRESSURE GRADIENT BETWEEN THE
DEEPENING LOW AND THE BUILDING HIGH FURTHER NORTH SHOULD BE STRONG
ENOUGH TO ADVECT A FEW COASTAL SHOWERS ONSHORE MON. EXPECT A
CONTINUATION OF THE WINDY CONDITIONS WITH HIGH TEMPERATURES WELL
BELOW NORMAL...ONLY REACHING THE LOWER-MID 70S IN MOST SPOTS.

SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO THE POSITION/
STRENGTH OF THE VERTICALLY STACKED LOW PRESSURE SYSTEM...THOUGH THIS
IS TO BE EXPECTED CONSIDERING ITS ANOMALOUS NATURE. IT IS QUITE RARE
FOR STORMS TO REACH THIS INTENSITY...THIS FAR SOUTH...THIS TIME OF
YEAR. LATEST NAM-WRF SUGGESTS THE MEANDERING LOW WILL INITIALLY
DRIFT SOUTHWESTWARD...REACHING THE LATITUDE OF JAX EARLY TUE...
BEFORE MOVING NORTHWESTWARD TOWARDS THE SC COAST. THIS SCENARIO
WOULD RESULT IN A WINDIER DAY ACROSS ECFL...THOUGH STILL DRY WITH A
NORTHWESTERLY FLOW. LATEST GFS IS FURTHER NORTH AND NOT NEARLY AS
AGGRESSIVE AS THE NAM-WRF. IN TERMS OF CYCLONE PHASE...THE NAM-WRF
ALSO INDICATES THE CYCLONE MAY ULTIMATELY EVOLVE FROM AN ASYMMETRIC
COLD CORE TO A SYMMETRIC WARM CORE SYSTEM.

WED-SAT...MODEL-TO-MODEL AND RUN-TO-RUN INCONSISTENCIES ARE
AMPLIFIED IN THE EXTENDED PERIOD. THE CYCLONE WILL INEVITABLY
FILL...SO ITS INFLUENCE ON OUR WEATHER WILL WANE THROUGH THE MIDWEEK
PERIOD. NOT MUCH IN THE WAY OF SIGNIFICANT WEATHER LATE IN THE WEEK
AND INTO THE WEEKEND. EXPECT PARTLY CLOUDY SKIES WITH TEMPERATURES
NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...VFR WITH  A SMALL CHC OF IFR TSRA G40KT+ NR KLEE AND
KISM 00Z-03Z. HAVE BROAD BRUSHED SOME LATE NIGHT MVFR MIST (5SM)
INTO THE TAFS 10-13Z. WILL NEED TO REMAIN VIGILANT TO LATE NIGHT IFR
FU/BR POSSIBLY BECOMING A PROBLEM NEAR KDAB.

&&

.MARINE...LIGHT WINDS WILL CONTINUE OVER THE ATLC MUCH OF SUNDAY...
BECOMING OFFSHORE SUN MORNING AS THE LOW OFFSHORE THE CAROLINAS
STARTS TO SPIN UP. ECSB WILL KICK NEAR SHORE WINDS AROUND TO NE
BY THE AFTN. POST-FRONTAL WIND SURGE PROGGED TO BE RIGHT ON THE
DOORSTEP OF THE FLG-COF LEG BY 00Z MON. CONDITIONS WILL DETERIORATE
SUN EVENING BEHIND THE BACK-DOOR FRONTAL BOUNDARY WITH A SURGE OF
ONSHORE WINDS (HIGH-END SCA) BY EARLY EVENING. GALE FORCE GUSTS WILL
ALSO BE A STRONG POSSIBILITY...ESPECIALLY ACROSS THE OFFSHORE WATERS
LATE SUN NIGHT AND MON. WAVE WATCH INDICATES THAT THE STORM SYSTEM
WILL GENERATE VERY LARGE WAVES OVER THE OPEN ATLANTIC...REACHING THE
EAST COAST OF FL MON AND TUE IN THE FORM OF LARGE 12-13 SEC SWELLS.
THE HIGH SURF MAY ALSO PRODUCE AREAS OF BEACH EROSION AT THE TIMES
OF HIGH TIDE. WINDS WILL SUBSIDE BY TUE...THOUGH ELEVATED SEAS
(MAINLY IN SWELLS) WILL CONTINUE TO PRODUCE AN EXTREMELY HIGH RISK
FOR DANGEROUS RIP CURRENTS.

&&

.FIRE WEATHER...SHOULD NOT HAVE A PROBLEM WITH RH VALUES THROUGH AT
LEAST MONDAY. BIGGEST CONCERN WILL BE NEW IGNITIONS FROM LIGHTNING
BOTH SAT AND SUN AFTN/EVES. ADDITIONALLY...STRONG SFC/TRANSPORT WINDS
AND HIGH DISPERSION INDICES ON MONDAY COULD ENHANCE GROWTH/SPREAD
POTENTIAL.

&&

.CLIMATE...NINO 3.4 INDICES ARE PRESENTLY AROUND 0. HOWEVER...LATEST
CFS ENSEMBLES CONTINUE TO SHOW A MODERATE LA NINA DEVELOPING DURING
THE SUMMER WITH VALUES OF THE ENSEMBLE MEAN APPROACHING -1.6 C.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  84  65  72 /  10  50  30  10
MCO  66  88  66  77 /  20  50  20  10
MLB  67  87  69  75 /  10  40  30  20
VRB  67  86  69  76 /  10  40  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 PM SUNDAY TO 2 AM EDT TUESDAY FOR
     COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
     WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 11 PM SUNDAY TO 2 AM EDT TUESDAY FOR
     COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
     WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM
     OFFSHORE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....HIRSCH
Hazardous weather outlook, May 5, 4:32 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
532 AM EDT SAT MAY 5 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
052000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
532 AM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE COMBINED WITH SEA AND LAKE BREEZE BOUNDARY
INTERACTIONS...AND COLD UPPER LEVEL TEMPERATURES WILL AGAIN RESULT
IN A THREAT FOR STRONG LIGHTNING STORMS ACROSS WESTERN INTERIOR
EAST CENTRAL FLORIDA THIS AFTERNOON. LARGE HAIL...DAMAGING WIND
GUSTS AND FREQUENT TO EXCESSIVE LIGHTNING WILL BE POSSIBLE IN THE
MOST INTENSE CELLS...WHICH ARE LIKELY TO OCCUR LAKE OKEECHOBEE TO
SOUTHERN LAKE COUNTY.

...DENSE FOG/SMOKE IMPACT...
SMOKE FROM BRUSH FIRES IN NORTHERN LAKE AND VOLUSIA COUNTIES AND
SOUTHERN FLAGLER COUNTY WILL MIX WITH FOG AND LIKELY RESULT IN
REDUCED VISIBILITIES EARLY SATURDAY MORNING. THIS WILL PRODUCE
DANGEROUS DRIVING CONDITIONS ON ROADS IN THAT AREA. MOTORISTS WHO
PLAN ON TRAVELING EARLY SATURDAY MORNING AND AGAIN EARLY MORNING
SHOULD PREPARE FOR THE POSSIBILITY OF ENCOUNTERING REDUCED
VISIBILITY FROM SMOKE AND FOG.

ADDITIONAL BRUSH FIRES HAVE BEEN STARTED ACROSS FAR SOUTHERN
SECTIONS OF OSCEOLA COUNTY FROM FRIDAY EVENING LIGHTNING STRIKES.
SMOKE FROM THESE FIRES MAY AFFECT PORTIONS OF STATE ROUTE 60
ACROSS SOUTHERN OSCEOLA COUNTY DURING THE EARLY MORNING HOURS OF
SATURDAY. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION WHEN
ENCOUNTERING SMOKE OR FOG.

...FIRE WEATHER IMPACT...
THE COMBINATION OF VERY DRY VEGETATION AND THE POTENTIAL OF CLOUD
TO GROUND LIGHTNING STRIKES WILL RESULT IN A CONTINUATION OF THE
INCREASED FIRE DANGER ACROSS EAST CENTRAL FLORIDA...ESPECIALLY
OVER INTERIOR SECTIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWER AND STORM CHANCES WILL INCREASE SUNDAY...AHEAD OF A BACK
DOOR FRONT...WHICH WILL PUSH THROUGH THE AREA SUNDAY NIGHT.
INCREASING ONSHORE WINDS IMMEDIATELY BEHIND THE FRONT WILL CAUSE
SEAS TO BUILD TO HAZARDOUS LEVELS OVER THE ATLANTIC SUNDAY NIGHT
THROUGH INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, May 5, 5:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
610 PM EDT SAT MAY 5 2007

FLZ044>046-053-052300-
NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-
610 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS POSSIBLE FROM NORTHEAST LAKE COUNTY
SOUTHWARD ACROSS WESTERN ORANGE...SEMINOLE AND NORTHWEST OSCEOLA
COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS DEVELOPING OVER MOUNT PLYMOUTH...SOUTHWARD INTO
WESTERN ORANGE COUNTY. MOVEMENT WILL BE TOWARD THE SOUTH SOUTHEAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE DEVELOPING STORMS INCLUDE APOPKA...
WINDERMERE...THE THEME PARKS...WEKIVA SPRINGS STATE PARK AND
KISSIMMEE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

PEA TO DIME SIZE HAIL WILL ALSO BE POSSIBLE. STORMS EARLIER THIS
AFTERNOON JUST INLAND FROM THE GULF COAST PRODUCED COPIOUS AMOUNTS
OF HAIL.

KELLY

The radar

The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
May 5, 5:40 PM EST to 5:50 PM EST
Where
Orange County, 1 mi NNW of Apopka
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.683, -81.506

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37000.